Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Amarillo, TX

May 1, 1997Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 1, 1997, 10:16 PM CDT for Donley County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 10:16 PM CDT (03:16 UTC)
Expired
May 1, 1997, 11:15 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Donley County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 10:30 PM CDTHail 0.75Ashtola, TX
May 1, 10:52 PM CDTHail 0.75Clarendon, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 10:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3674 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 020314 RRA
SVRAMA
TXC129-020415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT THU MAY 1 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...DONLEY COUNTY
 
AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM JERICHO TO 10 MILES NORTHWEST OF CLARENDON.
THE LINE WAS MOVING SOUTHEAST AT 30 MPH AND WILL APPROACH HOWARDWICK
AROUND 1030 PM AND CLARENDON AROUND 1040 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THXUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 PM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, May 1, 2:30 PM CDT, 7 hours 46 minutes before
FPUS3 KAMA 011922
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU MAY 01 1997

AFT LOOKING AT GRIDDED DATA AND LTST ADAP PRODUCTS AND SFC
ANALYSIS...IT APRS THAT THE BEST THREAT FOR CNVTN...PSBLY SVR...WL
BE ACRS THE ERN HALF OF THE FA.  DRYLN LOCATED THIS AFTN FM JUST W
OF EHA TO JUST E OF DHT TO BTWN TCC AND AMA TO BTWN CVS AND LBB.
DRYLN FCSTD TO SLOLY MOV EWD AND PSBLY STALL EITHER ALG THE CAPROCK
OR E OF THE CAPROCK BY LT THIS AFTN/ERY THIS EVE.  THE DRYLN MAY
PSBLY RETREAT WWD TO THE TX-NM STATE LN LTR THIS EVE BFR THE CDFNT
ARR.  GOOD UPR LVL DYNAMICS FM APCHG SHRTWV FM THE GRT BASIN RGN AND
SWRN STATES WL AFFECT THE FA BY 06Z FRI.  MID LVL TROF ACRS THE
CNTRL AND SRN RCKYS WL PROVIDE GOOD LIFTING ACRS THE FA BTWN 00Z AND
06Z FRI AS IT TRACKS SLOLY EWD.

DWPNTS ATTM IN THE 30S ACRS WRN SXNS AND IN THE 40S AND 50S OVR
CNTRL AND ERN SXNS WITH LI/S RUNNING FM -4 TO -8 ACRS THE ERN HALF
OF THE FA.  CAP STRENGTH AS FALLEN TO AROUND 1 TO 2 DEG C OVR THIS
AREA.  FEEL CONDITIONS PRIME FOR SVR CNVTN OVR THE CNTRL AND ERN
SXNS OF THE PNHDLS THIS EVE BTWN 00Z AND 06Z FRI.  CDFNT FCSTD TO
MOV INTO THE NW PNHDLS AROUND 02Z OR 03Z AND THEN INTO THE CNTRL AND
SRN SXNS BTWN 06Z AND 08Z FRI.  MODELS FCSTG QUICK PROGRESSION OF
THIS SYSTEM WITH CLRG SKIES BY FRI MRNG.  WL FCST ALL THE ACTION
THIS EVE AND TNGT.

WNDS SHOULD DMSH TNGT AHD OF THE CDFNT...BUT THEN INCR AGAIN LTR
TNGT AND FRI INTO CAUTION CRITERIA BHND THE FNT.  MUCH COOLER WX FRI
INTO SAT AS 1025 MB/1031 MB SFC RDG BUILDS SEWD INTO THE FA AND THEN
MOVS OFF TO THE E OF THE PNHDLS LT SAT.

IN THE EXTENDED FCST (SUN THRU TUE)...AMPLIFYING UPR RDG OVR THE WRN
STATES BUILDS EWD OVR THE RCKYS MON AND THEN BEGINS TO FLATTEN OUT
BY LT MON AND TUE.  H5 FLOW BCMS MORE ZONAL TUE.  LEE SIDE SFC TROF
DVLPS SUN AFTN AND BCMS MORE PROMINENT MON AFTN/EVE AS SFC LO DVLPS
OVR WRN KS.  STILL TO ERY TO SAY IF SUFFICIENT LLVL MSTR WL RETURN
ERY NEXT WEEK.  WL STAY WITH A DRY EXTENDED FCST FOR NOW.

NGM MOS MUCH BETTER TEMP FCSTG YDA...SO WL STAY CLOSER TO NGM TEMPS.
HWVR...NGM POPS SEEM UNDERDONE WITH AVN GUIDANCE LOOKING MORE
REASONABLE.  WL STAY CLOSER TO FAN FOR POPS.

PRELIM CCF:
AMA 046/065 039/070 044  6-0
DHT 043/066 036/069 041  4-0

.AMA...
TX...NONE.
OK...NONE.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:30 PM CDTSevere Thunderstorm WarningAMAOchiltree60 min
May 1, 7:56 PM CDTSevere Thunderstorm WarningAMALipscomb64 min
May 1, 9:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb60 min
May 1, 9:36 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler69 min
May 1, 10:42 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.